Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 64, NWS Green Bay, WI

September 18, 1997Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 18, 1997, 11:41 PM CDT for Oneida County, Wisconsin. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 1997, 11:41 PM CDT (04:41 UTC)
Expired
Sep 19, 1997, 1:00 AM CDT
In force
79 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 12:10 AM CDTThunderstorm WindHazelhurst, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
2.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 190442 RRA
SVRGRB
WIC085-190600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1141 PM CDT THU SEP 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  ONEIDA COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 100 AM CDT
 
* SOME LOCATIONS AFFECTED
  HAZELHURST
  LAKE TOMAHAWK
  MC NAUGHTON

* AT 1140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 20 MILES WEST OF HAZELHURST. THE STORM WAS
  MOVING EAST AT 45 MPH.

* THE STORM WILL BE OVER HAZELHURST BY 1205 AM AND LAKE TOMAHAWK BY
  1215 AM.

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND HAIL.
MOVE TO A STURDY SHELTER.

JKL/TSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:59 AM CDT, 19 hours 42 minutes earlier.

Area forecast discussion, Sep 18, 3:59 AM CDT, 19 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
359 AM CDT THU SEP 18 1997

MAIN FCST CONCERN IS TSTM CHCS FOR THIS EVG AND TONIGHT...AND ASSOCIATED
RISK OF SVR WX. THIRD PERIOD OF FCST ALSO HOLDS SOME CHALLENGES.

NOT TOO SURE WHETHER TSRA WILL MAKE IT INTO NC/C WI THIS AFTERNOON.
FRONT IS ONLY FCST TO BE IN FAR NW WI BY 00Z AND WEAK CAPPING NOTED AT
850 MB ON FCST SOUNDINGS PRIOR TO ARRIVAL OF FRONT. DONT DESIRE TO
REMOVE FIRST PERIOD TSTM CHC FOR NC/C WI...BUT PREFER TOWARDS EVENING
WORDING. SVR THREAT APPEARS VERY REAL FOR THIS EVG...ESP WSTRN PART OF
MY CWA. FAVORABLE SHEAR...VERY STG MID-LEVEL FLOW AROUND 50 KTS...
STRENTHENING SFC CONVG/UPPER DIVG AND INCREASING LOW-LEVEL MOISTURE ALL
VALIDATE SPC SLGT RISK. ONLY CONCERN IS HOW FAR EAST THE
STG CONVECTION WILL MAKE IT BEFORE THE INSTABILITY WANES. ETA MODEL
CAPES DECREASE RAPIDLY BY 06Z/FRI. CURRENT FEELING IS THAT LINE OF SVR
STORMS WITH DAMAGING WINDS WILL MOVE INTO WSTRN PART OF CWA BY EARLY
EVG...THEN GRADUALLY WEAKEN AS THEY MOVE EAST. WELL SEE...

OTHER FIRST PERIOD CONCERNS ARE WINDS AND TEMPS. SFC-H8 GRADIENT
INCREASES SIGNIFICANTLY TODAY...WITH H8 WINDS INCREASING TO 40-45 KTS.
DEVELOPING CAP AT 850 MB WILL KEEP THESE VERY STG WINDS FROM MIXING
DOWN...BUT FEEL THAT GUSTS TO 30 MPH ARE LIKELY. STG SW FLOW WILL
PULL WARMER AIR INTO FA TODAY...H8 TEMPS/THICKNESS CHANGES INDICATE 5-7
DEGREES WARMER THAN YDAY. NGM MOS SEEMS IN THE BALLPARK.

NGM MOS POPS LOOK TOO LOW FOR FRIDAY...AND PREFER COOLER AND WETTER LOOK
OF FAN GUIDANCE THEN. FRONTOGENETIC NATURE OF SYSTEM...TIGHT 850 MB
BAROCLINIC ZONE AND LOCATION OF RRQ OF UPPER JET APPEAR FAVORABLE FOR
WIDESPREAD SHOWER ACTIVITY. CURRENT FCST HAS THIS WELL HANDLED.

KIECKBUSCH

In the hours before

Special weather statement, Sep 18, 9:10 PM CDT, 2 hours 31 minutes before
WIZ005-010>013-018-019-021-022-511-524-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
910 PM CDT THU SEP 18 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTH-CENTRAL
AND NORTHEAST WISCONSIN...

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH-CENTRAL WISCONSIN
AFTER 10 PM.  AT 900 PM...STRONG THUNDERSTORMS CONTINUED TO AFFECT
THE NORTHWEST PART OF WISCONSIN AND EASTERN MINNESOTA.  THESE
STORMS ARE EXPECTED TO RAPIDLY MOVE EAST DURING THE NEXT SEVERAL
HOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AN AREA ROUGHLY
NORTH OF A LINE FROM MERRILL TO STURGEON BAY UNTIL 200 AM.

JKL
Special weather statement, Sep 18, 9:11 PM CDT, 2 hours 30 minutes before
WIZ005-010>013-018-019-021-022-511-524-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
910 PM CDT THU SEP 18 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTH-CENTRAL
AND NORTHEAST WISCONSIN...

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH-CENTRAL WISCONSIN
AFTER 10 PM.  AT 900 PM...STRONG THUNDERSTORMS CONTINUED TO AFFECT
THE NORTHWEST PART OF WISCONSIN AND EASTERN MINNESOTA.  THESE
STORMS ARE EXPECTED TO RAPIDLY MOVE EAST DURING THE NEXT SEVERAL
HOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AN AREA ROUGHLY
NORTH OF A LINE FROM MERRILL TO STURGEON BAY UNTIL 200 AM.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:31 PM CDTSevere Thunderstorm WarningGRBForest, Vilas59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.